Alert archive / Tennessee / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 179, NWS Nashville, TN
NWS Nashville, TN issued this severe thunderstorm warning at May 21, 2011, 4:45 PM CDT for Macon County, Sumner County, Trousdale County, Tennessee. It was in force for 30 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 21, 2011, 4:45 PM CDT (21:45 UTC)
- Expired
- May 21, 2011, 5:15 PM CDT
- In force
- 30 min
- Issued by
- NWS Nashville, TN
- Area
- Storm-based polygon
Counties Macon County, TN, Sumner County, TN, Trousdale County, TN
The radar
The Nashville radar (KOHX), 23 km from the middle of the area, began a volume at 21:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 21, 4:45 PM CDT | TSTM WND DMG | E Gallatin, TN | SHERIFFS OFFICE REPORTED TREES DOWN ALONG CAIRO RD. |
| May 21, 5:05 PM CDT | TSTM WND DMG | 8 W Lafayette, TN | SHERIFFS OFFICE REPORTED TREES DOWN OVER THE WESTERN PART OF MACON COUNTY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 9.8 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 12 J/kg
- Mixed-layer CIN
- -305 J/kg
- Mixed-layer LCL
- 1428 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 84 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
191
WUUS54 KOHX 212145
SVROHX
TNC111-165-169-212215-
/O.NEW.KOHX.SV.W.0179.110521T2145Z-110521T2215Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
445 PM CDT SAT MAY 21 2011
THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN TROUSDALE COUNTY IN MIDDLE TENNESSEE...
WESTERN MACON COUNTY IN MIDDLE TENNESSEE...
SUMNER COUNTY IN MIDDLE TENNESSEE...
* UNTIL 515 PM CDT
* AT 443 PM CDT TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
MPH. THE STORM WAS NEAR GALLATIN...MOVING NORTHEAST AT 35 MPH.
* LOCATIONS IMPACTED INCLUDE...
GALLATIN...
WESTMORELAND...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS SEVERE THUNDERSTORM HAS A HISTORY OF PRODUCING WIND DAMAGE.
TAKE SHELTER NOW INSIDE A STURDY BUILDING...AND STAY AWAY FROM
WINDOWS!
&&
LAT...LON 3665 8618 3648 8603 3632 8642 3633 8644
3631 8649 3629 8651 3629 8653 3632 8654
3630 8656 3635 8665 3665 8635
TIME...MOT...LOC 2145Z 232DEG 33KT 3634 8648
$$
FORECASTER: ROSE2 follow-up statements
238
WWUS54 KOHX 212204
SVSOHX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
504 PM CDT SAT MAY 21 2011
TNC111-165-169-212215-
/O.CON.KOHX.SV.W.0179.000000T0000Z-110521T2215Z/
TROUSDALE TN-MACON TN-SUMNER TN-
504 PM CDT SAT MAY 21 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN
SUMNER...WESTERN MACON AND NORTHWESTERN TROUSDALE COUNTIES UNTIL 515
PM CDT...
AT 500 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH. THIS STORM WAS LOCATED 7 MILES NORTHEAST OF GALLATIN...
MOVING NORTHEAST AT 40 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
WESTMORELAND AROUND 515 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM HAS A HISTORY OF PRODUCING WIND DAMAGE. THIS IS AN
EXTREMELY DANGEROUS SITUATION. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.
&&
LAT...LON 3651 8606 3637 8628 3635 8635 3635 8637
3647 8649 3665 8622 3665 8619
TIME...MOT...LOC 2203Z 232DEG 33KT 3646 8634
$$
ROSE766
WWUS54 KOHX 212215
SVSOHX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
515 PM CDT SAT MAY 21 2011
TNC111-165-169-212225-
/O.EXP.KOHX.SV.W.0179.000000T0000Z-110521T2215Z/
TROUSDALE TN-MACON TN-SUMNER TN-
515 PM CDT SAT MAY 21 2011
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN SUMNER...WESTERN MACON
AND NORTHWESTERN TROUSDALE COUNTIES HAS EXPIRED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 3651 8606 3637 8628 3635 8635 3635 8637
3647 8649 3665 8622 3665 8619
TIME...MOT...LOC 2204Z 232DEG 33KT 3646 8633
$$
ROSEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 3:05 PM CDT, 1 hour 40 minutes earlier.
Area forecast discussion, May 21, 3:05 PM CDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 305 PM CDT SAT MAY 21 2011 .DISCUSSION... DESPITE SCT TO BKN MID/HIGH CLOUDS...TEMPS AND DEW POINTS ARE UP SEVERAL DEGREES ACROSS THE REGION COMPARED TO YESTERDAY AS HIGH PRESSURE RIDGE HAS MOVED EAST AND AWAY FROM MIDDLE TN. ISOLD STORMS BEGAN TO DEVELOP OVER WESTERN COUNTIES AT 19Z POSSIBLY IN VAREA OF BETTER LOW LEVEL CONVERGENCE IN VCNTY OF OUTFLOW BOUNDARY FROM EARLIER MORNING RAINS OVER WEST TN. ALTHOUGH COVERAGE SHOULD NOT BE TOO EXTENSIVE... A FEW OF THE STORMS MAY BE STRONG LATER THIS AFTERNOON DUE TO MODERATE INSTABILITY. STORMS SHOULD END THIS EVENING WITH LOSS OF DAYTIME HEATING. NOW THAT THE H5 RIDGE HAS MOVED EAST... SW FLOW ALOFT SHOULD CONTINUE FOR NEXT FEW DAYS. EXPECT SLIGHT CHANCE TO CHANCE POPS FOR THUNDERSTORMS EACH DAY DUE TO A WARMER AND MORE MOIST AIRMASS COUPLED WITH POTENTIAL FOR WEAK SHORT WAVES IN THE SW FLOW ALOFT. ALTHOUGH MOST PRECIP SHOULD BE DIURNAL...THERE IS A CHANCE FOR FIRST PIECE OF ENERGY TO HELP GENERATE A SMALL MCS THAT MAY MOVE INTO WESTERN COUNTIES AS EARLY AS DAYBREAK SUNDAY. OTHER STORMS THAT DEVELOP SUNDAY AFTERNOON MAY BE STRONG TO SEVERE AND SPC DOES HAVE ALL OF MIDDLE TN IN SLIGHT RISK AREA FOR DAY2. MAIN THREAT WILL BE DAMAGING WINDS AS AIRMASS WILL BE QUITE UNSTABLE WITH FAIRLY LIGHT SHEAR. BEST CHANCE FOR ORGANIZED AREA OF SHOWERS AND STORMS WILL BE WEDNESDAY NIGHT THROUGH THURSDAY. MODELS SHOW AN ORGANIZED TROUGH MOVING FROM MISSOURI INTO THE OHIO VALLEY DURING THAT PERIOD. THE CLOSED SFC LOW SHOULD MOVE SLOWLY THROUGH MIDDLE TN LATE THURSDAY WITH ITS ASSOCIATED WEAK COLD FRONT PASSING THAT NIGHT INTO FRIDAY. CONFIDENCE IS VERY LOW FOR THE END OF THIS FORECAST PERIOD AND BEYOND...E.G. NEXT WEEKEND...AS UPPER AIR PATTERN FROM THE LATEST GFS IS DRASTICALLY DIFFERENT FROM OTHER MODELS. LAST NIGHT/S 06Z GFS AS WELL AS TODAY/S 12Z ECMWF BOTH SHOW A LARGE TROUGH DEVELOPING OVER THE EASTERN HALF OF THE U.S. BUT THE 12Z GFS SUDDENLY SHOWS A VERY STRONG H5 RIDGE DURING THE SAME PERIOD. && .PRELIMINARY POINT TEMPS/POPS... NASHVILLE 65 88 67 86 / 20 30 30 20 CLARKSVILLE 63 86 67 84 / 30 40 30 20 CROSSVILLE 60 83 64 82 / 20 30 40 40 COLUMBIA 64 88 67 88 / 20 30 30 20 LAWRENCEBURG 63 88 66 88 / 30 30 30 20 WAVERLY 64 87 67 85 / 30 30 30 20 && .OHX WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, May 21, 5:17 AM CDT, 11 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NASHVILLE TN 517 AM CDT SAT MAY 21 2011 TNZ005>011-022>034-056>066-075-077>080-093>095-221030- STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON- HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE- SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS- WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE- CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE- GILES- 517 AM CDT SAT MAY 21 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE. .DAY ONE...TODAY AND TONIGHT... ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TODAY...ESPECIALLY WEST OF I-65. SOME STORMS MAY BECOME STRONG...PRODUCING GUSTY WIND. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON SUNDAY. SEVERE STORMS ARE MOST LIKELY IN THE AFTERNOON AND EVENING...WITH DAMAGING WIND THE GREATEST THREAT. .SPOTTER CALL TO ACTION STATEMENT... REPORTS FROM TRAINED WEATHER SPOTTERS MAY BE NEEDED. SPOTTER THUNDERSTORM REPORTING CRITERIA... TORNADO FUNNEL CLOUD FLOODING HAIL >= 1/2 INCH WINDS > 50 MPH (MEASURED) STRUCTURAL DAMAGE TREES OR POWER LINES DOWN 07
In the hours before
Local storm report, May 21, 4:28 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
428 PM CDT SAT MAY 21 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM TSTM WND DMG 4 NW MOUNT JULIET 36.25N 86.57W
05/21/2011 WILSON TN NWS EMPLOYEE
TREE DOWN AT THE NATIONAL WEATHER SERVICE OFFICE
&&
ROSEThe office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 4:23 PM CDT | Severe Thunderstorm Warning | OHX | Davidson, Sumner, Wilson | 22 min |
| May 21, 4:53 PM CDT | Severe Thunderstorm Warning | OHX | Smith, Trousdale, Wilson | 27 min |
| May 21, 5:36 PM CDT | Severe Thunderstorm Warning | OHX | Clay, Macon | 24 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.